The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Pizotifen breakthrough migraine


#1

Currently about six weeks into taking pizotifen, been on one and half mg for a few weeks but have had a terrible breakthrough migraine for the past 3 days (may be hormonal). Haven’t had a mgraine like this for a long time, absolute screamer at the start now settled to a raw pain, balance and ears gone crazy. Disappointed with pizotifen and how easy I’ve been taking things and adhering to the diet, sleep hygiene etc but know these things happen on the “journey”.

Never asked about what abortives to take if this happened. I don’t think most abortives have an interaction but it’s been so long since I needed one I don’t know whether to take a sumitriptan ot just ibuprofen. I have been riding it out but if it continues I might need something to break the cycle. Do you take any abortives on top of your meds which do you think are best?


#2

Hey there, sorry to hear you’re having a bad day. I’m on effexor and I have the OK from my neuro to take abortives no more than 5 days per month max, like your experiencing now, I get awful monthly migraines that are hormonal, I tolerate pain rest of month but this is when I use abortive. When it’s bad I take 2 panadol extra plus 500mg naoroxen and it helps. The other thing I’ve done is ice the head even with bag of frozen peas and teatowel, it brings down pain quickly.
If you can’t get naproxen, you could use ibuprofen instead. Don’t suffer, my neuro told me when you’re read to scream take something but make it good, hit the pain hard. Try ice too. Hope it passes quickly, I feel your pain, it’s very hard. Take care x


#3

Meant to say, hormones are force to be reckoned with so don’t despair yet about your meds just yet, it’s a breakthru which are common esp with hormones x


#4

agree with @nin my neuro gave me rizatriptan, and i can take 9 a month. I only used it 3 times over the last 5 months, a few more times ibuprofen, then cbd and then i just go for a walk or ice and it helps. My neuro told me to develop a pain scale of my own pain and say at what point do I need to use a pain/ rescue med. For me is around 7-8 when i cant function. So go for it and dont get discourage. They will get milder and easier to ride. And dont suffer, use them!


#5

Thanks all. You are right about hitting the pain hard. I think I’ll get a naproxen prescription. I have some sumitriptan still in date from a few years back. I do keep a pain scale and 7/8 is about my threshold too.


#6

hi - i find a decent dose of (dispersible) aspirin works well for me with mild-to-moderate attacks (i seem to tolerate it quite well); seems to be better for me than ibuprofen. but i don’t know if that’s enough to take down a real scorcher! i also find that sleep helps - if you can manage it. i quite often wake up with it gone, but that doesn’t always work, especially not with bad ones.

good luck!


#7

PS re pizotifen - it does help reduce frequency of attacks, but won’t necessarily stop all attacks. and it also takes time - it takes a few months to get really good results. you will still get breaktrhough attacks from time to time - sorry :tired_face:

I’m on pizot 2.5mg + gabapentin 900mg daily.


#8

Has the Pizatofin helped with dizziness?


#9

Yes, absolutely. I feel like I’m almost better now… but it’s taken 15+ months on the meds and lifestyle changes


#10

Hello, I’m new to this forum but not to thr suffering. I have had vertigo episodes for the pat 6 years. No one could give me a diagnosis for why this continued to happen. I was being treated for vertigo (epley maneuvers) but it never helped. I’ve not heard of “abortives” what is that?


#11

Hi, and welcome. So to hear you are suffering for so long. ‘Abortives’ are strong painkillers taken to help with acute migraine attacks. They are taken as and when attacks occur, unlike ‘preventatives’ which are taken daily to try to stop attacks happening in the first place. You’ll find alot of relevant info in the Welcome Wiki section, and by using the forum’s Search facility. The forum can offer you support on your journey with vertigo. If you feel ready post your story in the ‘new here, introductory’ section, and see what transpires. Helen


#12

Thank you Helen!


#13

Did you have any side effects from pizatofin? I’m on 0.5. Extremely tired and feel sick too


#14

Hi Veena. Good luck with Pizotifen. Tiredness and nausea are common sude effects of many drugs. Even being bit nervous about taking it, which is understandable after your previous bad experiences, can make you feel bit nauseous. I used to get nauseous feeling sitting in the exam room at school/college waiting to be told I could turn over the paper and start. Remember. While you are waiting for @gidlabu to reply, just check out his first entry under Personal Diaries, ‘The Pizotifen Diaries’. He’s written about his early experience with the drug in great detail. Pretty reassuring a read. (@Natty04 - just remembered this, might help you too) Try ginger or peppermint for the nausea. Herbal teas maybe, or sweets, ginger biscuits. Helen


#15

Thanks Helen always helpful you are x


#16

yes it made me extremely tired too, but that wears off in a week or two. you’ll notice it again whehn you increase the dose.

i didn’t get too much nausea, or maybe i was just too busy falling asleep to notice!


#17

I have had a lot more migraines since stsrted it too


#18

Hi veena, increase in migraine can be very common at the start, i am on effexor and about 4 weeks in I had a 9 day run of migraine but it faded so try stick with it, tbh it’s taken me since April to get onto the right dose and see steady and continued improvement, as others have said it can take time and as body adjusts to new meds, it’ll always throw you a curved ball here and there. Keep going and take care x


#19

Is this listed as common side effect Veena. Dr Silver always reckons the drug that initially causes side effects is the one that will eventually work so maybe. Or some of it could be coincidence or just stress factor kicking in. Hope side effects won’t be so bad you cannot stick with the Pizotifen until it gives you relief. Best wishes Helen


#20

Can I ask u how long pizatofin took to work for u?